Purchase this article with an account.
KF Mimouni, L Averbuch- Heler, M Lusky, M Kramer, M Gdalevich, D Weinberger; Early Isolated Optic Neuropathy Caused by Cyclosporine . Invest. Ophthalmol. Vis. Sci. 2002;43(13):2631.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Purpose: To investigate the existence of a direct correlation between cyclosporine intake and early isolated optic neuropathy. No previous study proved an isolated effect. Methods: The study included patients that had been treated with cyclosporine between April and September 2000 in Rabin M.C Israel. The patients were asked about their age, and the duration and dosage of cyclosporine treatment. The visual acuity, different optic nerve function tests, visual fields and VEP were tested. Fundus examination was also performed. Patients with glaucoma, vascular retinopathies as well as deeply amblyopic were excluded. Results: Ninety Eight patients (193 eyes) treated with cyclosporine were included. 73 (142 eyes) performed the VEP test. 9 of them (12.32%) had a prolonged latency of P100 wave in one or both of their eyes (a total of 14 eyes). Ishihara color test was abnormal in 50 % and 37.5% of right and left eyes respectively, of those patients with abnormal VEP test (42.85%of total eyes with abnormal VEP). The visual field was abnormal in 66.66% and 63.5% of right and left eyes respectively, which had an abnormal VEP (64.3% of total eyes with abnormal VEP). Fifteen of the 193 eyes had an abnormal optic nerve disc, but none of those belonged to eyes with abnormal VEP. A statistically significant correlation (p<0.05) was found between abnormal VEP and patients older than 46 years (which was the mean age of our patients). Higher cyclosporine dose was found to be significantly correlated with abnormal VEP only in right eyes (p<0.01). There was no statistically significant correlation when the analysis was made for total of eyes. A non significant correlattion between abnormal VEP and longer duration of treatment was found. Blood level of cyclosporine was not found to be correlated with abnormal VEP. Conclusion: This study found for the first time a correlation between cyclosporine treatment and a direct and isolated toxicity of the optic nerve. A correlation was demonstrated between optic nerve damage and older cyclosporine treated patients. Higher cyclosporine dose was correlated with abnormal VEP in right eyes only. We suggest considering the inclusion of tests for optic nerve functions including VEP in the follow up of cyclosporine treated patients and replacing cyclosporine if these become abnormal. Further studies should be performed including follow up of optic nerve functions in cyclosporine treated patients as well as repeating the VEP test after changing the cyclosporine to another agent.
This PDF is available to Subscribers Only